Depressants are often medically prescribed by doctors to treat anxiety, tension,
insomnia, muscle spasms, and irritability. However, their intoxicating effects.
They are obtained by theft, through illegal prescriptions, or they are purchased
on the illicit market.
Drugs included in this classification are chloral hydrate, barbiturates, glutethimide,
methaqualone (Quaaludes), benzodiazepines, and anti- anxiety or sedative drugs
such as Valium, Miltown, and Equanil. Depressants are produced in pill or
If your teenager is abusing depressants, he or she may appear to be in a state
of intoxication much like that of alcohol, with impaired judgment, inebriation,
slurred speech, and loss of motor coordination. Other symptoms include a weak
and rapid pulse, slow or rapid but shallow breathing, and cold and clammy
skin. As with narcotics, the body acquires a need for increased doses of depressants
in order to achieve the same high. If your teenager is unaware of an increased
dependency on depressants, he or she may increase their intake to dangerous,
toxic levels in order to achieve the same intoxicating effects. Mixing depressants
with alcohol is a particularly dangerous combination that can cause an overdose
and death. Withdrawal from depressants can be extreme. After 24 hours without
the drug, symptoms such as anxiety and agitation may develop. Depending on
the potency of the drug, withdrawal will peak between two to eight days, causing
appetite loss, nausea, vomiting, abdominal cramps, increased heart rate, and
excessive sweating. Some severe symptoms of withdrawal may be delirium, convulsions,
and in some cases, death.
Be aware that you may have prescription depressants in your medicine cabinet,
such as Libriumr, Xanax, Valium, Dalmane, and Doriden, that have the potential
to be abused by your child.